Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Some constructions and bounds for authentication codes

  • 173 Accesses

  • 19 Citations

Abstract

We investigate authentication codes, using the model described by Simmons. We review and generalize bounds on the probability that an opponent can deceive the transmitter/receiver by means of impersonation or substitution. Also, we give several constructions for authentication codes that meet one or more of these bounds with equality. These constructions use combinatorial designs, such as transversal designs, group-divisible designs, and BIBDs (balanced incomplete block designs).

This is a preview of subscription content, log in to check access.

References

  1. [1]

    E. F. Brickell, A few results in message authentication, Congressus Numerantium, 43 (1984), 141–154.

  2. [2]

    E. N. Gilbert, F. J. Mac Williams, and N. J. A. Sloane, Codes which detect deception, Bell System Tech. J., 53 (1974), 405–424.

  3. [3]

    H. Hanani, On transversal designs, Math. Centre Tracts, 55 (1974), 42–52.

  4. [4]

    G. J. Simmons, A game theory model of digital message authentication, Congressus Numerantium, 34 (1982), 413–424.

  5. [5]

    G. J. Simmons, Message authentication: a game on hypergraphs, Congressus Numerantium, 45 (1984), 161–192.

  6. [6]

    G. J. Simmons, Authentication theory/coding theory, in Advances in Cryptology: Proceedings of CRYPTO 84, Lecture Notes in Computer Science, Vol. 196, Springer-Verlag, Berlin, 1985, pp. 411–432.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Stinson, D.R. Some constructions and bounds for authentication codes. J. Cryptology 1, 37–51 (1988). https://doi.org/10.1007/BF00206324

Download citation

Key words

  • Authentication code
  • Combinatorial design